Vision Changes from Topical Steroids: A Closer Look at Central Serous Chorioretinopathy (CSCR)

Central serous chorioretinopathy from Topical Steroids

Topical steroids are an important aspect of managing many scalp conditions. Many different topical steroid strengths from class I (strongest) to class VII (weakest) are available.

See Previous Articles

IS TOPICAL CLOBETASOL SAFE FOR THE SCALP?

WHAT TOPICAL STEROIDS ARE SAFE IN FFA?

TELANGIECTASIAS FROM USE OF TOPICAL STEROIDS

CLOBETASOL FOR HAIR LOSS

I was interested in a few reports from the last decade that mentioned the development of an eye condition known as central serous chrorioretinopathy (CSCR) from prolonged or even short term use of topical steroids. Central serous chrorioretinopathy is associated with visual impairment, often temporary, and usually affects a single eye. Blurry vision is often the symptom that affected patients report but it may even be asymptomatic. Other symptoms that patients with CSCR reports are a dark area in the central vision, objects appearing smaller than they really are, objects appearing further away than they really are, the change of straight lines to crooked lines or bent lines, and a duller color to objects that are white.

It is a common retinal disease that can cause loss of vision as a result of accumulation of fluid behind the retina (subretinal) leading to localized serous retinal detachments. In simple terms, CSCR causes a blister-like swelling in the retinal layers. Males aged 20 to 50 are the most commonly affected (94 % in one 2016 study) but it may also affect women. Some studies have suggested that emotional stress, smoking, hypertension, sleeping problems, heart disease, migraine headaches, medications (stimulants, erectile dysfunction medications), autoimmuen diseases and peptic ulcer disease may be among risk factors that are sometimes (but certainly not always) present.

CSCR occurring after prolonged use of topical steroids is not common. Most cases typically occurring in patients using oral or inhaled steroids.

In 2011, Ezra and colleagues in the Journal of Drugs in Dermatology reported a 25 year old male who had been using a corticosteroid ointment for 15 years. He presented to the eye clinic with vision impairment from central serous chrorioretinopathy.

In 2016, Chan et al reported 2 patients who developed CSCR in 2 patients who were using topcial steroids on limited areas of the body.

in 2018, George et al reported an interesting case where CSCR developed quite quickly. The patient was a female patient with oral lichen planus who was started on a topical steroid in the mouth (triamcinolone acetonide 0.1%). One week later, she reported with blurring of vision of both eyes. She was referred to the ophthalmologist and was diagnosed to have acute central serous retinopathy (CSR).. The topical steroid was discontinued and she was advised ketorolac eye drops (0.3%). At a follow up appointment 2-months later, there was significant improvement in her ocular condition.

Conclusion

Central serous chrorioretinopathy is not common but it is important that dermatologists are aware of this condition. It appears that steroid induced CSCR may happen in patients who have some sort of a predisposition to begin with - and can even happen with very lower doses. Treatment of CSCR involves stopping the steroid as the first step. Many cases resolve on their own in a few months and many patients regain vision fully. However, it has been suggested that patients who develop CSCR on account of steroid use may have slightly poorer prognosis than some other groups so close follow up is advisable. If symptoms persist, a variety of options are available including lasers, photodynamic therapy, oral treatments (methotrexate 5 to 10 mg, finasteride, beta blockers, aspirin), and injections (anti VEGF agents like bevacizumab). Agents like doxycycline have not been well studied in CSCR.

The main take away message here is that all patients who use topical steroids and develop vision changes should be referred for a proper eye examination.

REFERENCE

Chan et al. Localized topical steroid use and central serous retinopathy. J Dermatolog Treat. 2016 Oct;27(5):425-6. doi: 10.3109/09546634.2015.1136049. Epub 2016 Jan 29.

Ezra et al. Central serous chorioretinopathy associated with topical corticosteroids in a patient with psoriasis.J Drugs Dermatol. 2011 Aug;10(8):918-21.

Fernandez CF et al. Central serous chorioretinopathy associated with topical dermal corticosteroids.Retina. 2004 Jun;24(3):471-4.

George et al. A potential side effect of oral topical steroids: Central serous chorioretinopathy. Indian J Dent Res. 2018 Jan-Feb;29(1):107-108. doi: 10.4103/ijdr.IJDR_694_16.

Islam et al. Frequency of Systemic Risk Factors in Central Serous Chorioretinopathy.J Coll Physicians Surg Pak. 2016 Aug;26(8):692-5. doi: 2407.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->